Medical questions & health advice by licensed doctors
"Can vitamins cause rashes?"
A few months ago, I started getting this strange rash on my elbows. I noticed that it showed up around the time that I changed to a new brand of daily multivitamin. Is it possible my vitamin is causing the rash? I don't want to stop taking it, because I need the calcium and B-vitamins!
If you are having symptoms that you are concerned about, you should see a dermatologist to have your skin assessed as soon as possible. They can help you further characterize this rash and help in arriving at a diagnosis and treatment. It is important to supplement your diet with a multivitamin, especially if you feel that your diet is not well-balanced.
See a doctor who can help
Find a Dermatologists near you
Multivitamins, however, are like any other medication in that they can lead to side effects and allergies. It is possible that there may be a component of the mutivitamin formulation that you are mildly allergic to that may be causing this rash. It might be prudent to try a different formulation of vitamins and see if the rash improves. Keep in mind that complete resolution of the rash could take days to weeks if it is related to the vitamins and may require additional treatment to fully resolve. This rash could also be unrelated to the multivitamin and be a result of an allergy to lotion, soap, detergents or clothes that you have come in contact with. In addition, it could be a sign of an underlying inflammatory disease or a more serious underlying condition. You should have the rash evaluated by a trained medical professional.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.